Missouri, 2023

Tornado and Hail in Missouri, August 11, 2023

August 11, 2023 · NWS EAX · 7 events in 3 counties and zones

On the evening hours of August 11th into early morning August 12th, storms brought hail, damaging winds, flash flooding, and even a brief tornado to northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening hours of August 11th into early morning August 12th, storms brought hail, damaging winds, flash flooding, and even a brief tornado to northern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 11, 6:01 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 6:01 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
701 PM CDT Fri Aug 11 2023

...Updated 00Z Aviation...

.Discussion...
Issued at 253 PM CDT FRI AUG 11 2023

Key Messages:

- Strong to Severe Storms Late This Afternoon

- Scattered Thunderstorms Early Saturday Morning Central Missouri

- Strong to Severe Storms Possible Sunday into Monday

Discussion:

Previous Update From 110 PM, With Minor Correction:

PV anomaly with prominent trough continues to traverse the Canadian
Prairie Provinces and has prompted multiple short-wave perturbations
across the Central CONUS. A 594dam high at H5 has shifted slightly
eastward across the southern Plains into the Gulf region and has
provided subtle H5 height rises across the region early this
morning. There are two vort maxes associated with separate H5 short-
waves that are driving the active weather from the lower Missouri
River Valley into the Upper Mississippi River Valley. The first is
moving through Central Wisconsin late this morning, and this is
associated with a surface cyclone centered over Minnesota, with cold
front extending southwestward through the Central Plains of Nebraska
and into the High Plains of Kansas. There is another surface cyclone
that spans much of the Texas Panhandle that has been deepening in
response to a mid-level vort max on the backside of the H5 high.
Surface troughing has expanded northeastward toward the Ozarks
Region and eastern Kansas as that cyclone has continued to deepen.
This has been pushing a warm front northeastward this morning,
increasing the strength of the WAA region into the middle
Mississippi River Valley.

Even though the low-level jet kicked in, convection this morning
north of Hwy. 36 was not overly strong, and actually wound up
clearing up quickly as the H5 height rises shifted further north. As
a result, all of eastern Kansas and most of Missouri have see
boundary layer destabilization throughout much of the morning.
Without the cloud cover to the north, differential heating has not
been as strong as could have potentially been, therefore convergence
along the warm front likely will not be nearly as strong as was
indicated yesterday. However, with the continued surface pressure
falls into the afternoon, along with the short-wave trough moving
out of Central Nebraska/Kansas across the area, there will still be
plenty of forcing around later this afternoon, and not expected to
greatly hinder the convection forecast. With the strong insolation,
visible satellite has shown the development of a cumulus field over
northwestern Missouri tied closer to the mid-level vort max. During
the early afternoon, initial cumulus clouds will be battling a
stronger cap. The 12z Topeka RAOB showed a strong inversion layer
from 975mb-875mb. ACARS soundings out of MCI late in the morning
showed this inversion is still present, but boundary layer mixing
has been working to erode to this rapidly. With the approaching vort
max and short-wave trough, deep layer wind has been steadily
increasing. By the afternoon, expecting 0-6km bulk shear values
around 45-50 kts. The HRRR/RAP have simulated extremely mixed
boundary layers reach dry adiabatic lapse rates, and a few points
with shallow super-adiabatic rates. Thinking that the RAP/HRRR are
over exaggerating the mixing, but, still expecting static stability
to drastically weaken in the boundary layer, with mid-level lapse
rates between 7.8 to 8.3 C/km. The combination of deep layer shear
with destabilization through the afternoon will be supportive of
strong updrafts. With the 12z cycle of the CAMs, the HRRR has
delayed convection initiation by about 2 hours, waiting closer to
00z for storms to develop along the MO-KS border. However, HiRes-FV3
and NSSL-WRF still kept initiation closer to 22z and then moved
storms east-southeast. As of 18z, we are already seeing robust
initiation in Kansas and southeast Nebraska. Models have not added
any increased confidence to timing and convective trends. The
overall environment will foster updraft development with peak
diurnal heating. Hazards with convection this afternoon and evening
will be tied to storm mode. With in the first 2-3 hours of CI, a
discrete supercell storm mode will be supported, especially along
the warm front. The hodographs will continue to lengthen as the mid-
level vort max propagates eastward. Between 19z-00z, the hodograph
for the most part will be straight. For storms moving with the mean
wind, most of the vorticity will be crosswise, which will still
support supercell structure and mid-level rotation. Closer to the
surface though, flow has remained weak despite the surface pressure
troughing over the past 12 hours. During the late afternoon and
around time of CI, the low-level hodograph is not progged to
demonstrate much curvature. Therefore, this increases the difficulty
for low-level mesocyclone organization. The combination of weaker
low-level shear, while 2-6km shear is stronger combined with robust
thermodynamics, supercells will be capable of producing large hail.
With higher LCLs, theta-e deficits from the surface to the top of
the convective boundary layer will be large along with DCAPE between
1000-1500 J/kg. Therefore, strong downdrafts with robust cold pools
will be capable of also producing damaging winds, and may promote
RFD surges if supercell storm mode is realized. The tornado threat
remains very limited by two main factors. The first, is that surface
and mixed-layer based parcels have LCLs between 1100-1200m.
Secondly, during the period of discrete convection, the lack of
curvature in the lowest 0-500m and 0-1km will result in mostly low-
level crosswise vorticity also hindering tornadogenesis. If a
supercell remains close to the warm front, it may be possible for
surface winds to back in the area of surface pressure falls which
could increase low-level SRH, and if we get enough stretching could
try to produce a tornado. But overall, there are multiple factors
going against the tornado potential. The last several runs of the
HRRR, as well as other members of the HREF have depicted a few
updraft helicity (UH) tracks, and these have been focused mainly
along the warm front. One thing that seems to have changed from last
night is the warm front surging northward, likely because there is
not much clouds in the north. The HRRR seems to be focusing
additional convection along the warm front, and moving more along
the Hwy. 36. Along this boundary, this is where portions of the 3-
6km hodograph are developing backing profile between 22z-00z in
RAP/HRRR soundings, which if we see a left-mover could promote large
hail development in those storms. (Previous discussion said
veering in 3-6 km, it is actually backing. The low-levels may
veer, resulting in a veer-back hodograph). Recent runs of the HRRR
do not develop any convection in the ambient warm- sector.
However, if mixing continues to erode the cap, we could see more
development in the warm sector. However, development remains
uncertain there, and the early initiation in southeast Nebraska
has complicated matters more on how the warm front will behave,
and might it stop surging northward. Eventually, by this evening,
a low-level jet kicks in. This will start to increase curvature in
the lowest portion of the hodograph, and in theory would increase
streamwise vorticity. However, with this low-level jet would
expect storms to congeal and no longer be a discrete mode.
Therefore, the threat transitions more to winds with a low- static
stability in the boundary layer and DCAPE values that remain
above 1000 J/kg. Strong cold pools can still support damaging
winds. Areas along the warm front will support the best
development, but we do not want to rule out additional development
in the warm sector, especially if we see isentropic ascent with
WAA in the south or stronger convergence along the low- level jet.

New Section Generated at 258PM:

Saturday Early Morning:

CAMs have been simulating additional convection along Interstate 70
and southward, east of Hwy. 65 for the early morning hours of
Saturday. This appears to be initiating on the nose of the
developing low-level jet over the warm sector. Given that convection
has not been handled well Friday afternoon and evening, it is hard
to be able to rely on these CAMs, given that earlier convection
could change the position of the warm front, or perhaps modify the
environment through an outflow boundary. There may still be some
shear and instability present early Saturday morning which could
allow for a a few organized updrafts. Would imagine most of it would
be elevated, thus only presenting a hail threat if anything at all.
For the rest of Saturday, the 594dam H5 high over the Gulf Coast
attempts to amplify which results in H5 height rises across the
area, and should help to clear conditions out. The surface low over
Texas though remains in place, and keeps weak WAA into the regime.
With clear skies, expect temperatures Saturday into the lower 90s
for southern reaches of the forecast area, with upper 80s toward the
Iowa border.

Sunday and Beyond:

The PV anomaly will send a strong trough and vort max southward late
Saturday and into Sunday toward the region. With a higher theta-e
airmass in place, on top of higher shear associated with the
vorticity max, another round of strong to severe storms is forecast
on Sunday. Probabilities for SBCAPE of at least 1000 J/kg or greater
is over 70 percent for much of the area. The SWODY3 has most of the
CWA in a slight risk. There is still discrepancy amongst solutions
about how the H5 low becomes closed off, as well as the amplifying
ridge to the west. Ultimately, the track may change if the vorticity
wraps around the low, or if the surface high pressure west of the
region is not nearly as strong. This could have the potential to re-
focus the forcing elsewhere. GEFS probabilities for at least 0.50
inches of rain is around 40 percent for most the area, indicating
that even if stronger thunderstorm forcing misses the area, there
should still be enough for some accumulating precipitation. Beyond
on Sunday, there appears to an amplifying ridge over the southwest
CONUS, with a deep trough over the the eastern third of the CONUS,
this will leave our region in a predominantly northwest flow regime
at least of the mid-levels. This should provide some relief from the
hot and humid conditions for a few days, before the ridge axis
slides further east and returns a WAA regime through the middle and
end of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM CDT FRI AUG 11 2023

Chances for showers and thunderstorms continue tonight around the
KC and STJ terminals. Storms may form over the next couple of
hours then move off towards the east fairly quickly. Temperatures
cool toward the dew point which may lead to some FG/BR towards
sunrise. Additional storms are possible towards daybreak. These
storms are also expected to move off to the east fairly quickly;
however, confidence is fairly low in morning rain at this time.
Otherwise, VFR conditions are anticipated through the day
tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ037-043>045-053-
     054.

&&

Discussion...Krull
Aviation...Pesel
Hazardous weather outlook, Aug 11, 2:09 AM CST, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
309 AM CDT Fri Aug 11 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
309 AM CDT Fri Aug 11 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms across north central Missouri this morning.
A second round of thunderstorms is forecast to develop across
portions of eastern Kansas into western Missouri late this afternoon
and through the evening. A slight risk of severe storms is forecast
with this activity. Damaging wind gusts and damaging hail are the
greatest concern with the strongest storms. Storms will likely
continue through midnight.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk for severe thunderstorms Sunday afternoon
across portions of eastern Kansas and western Missouri. A few storms
may be strong to severe, with damaging winds and hail the greatest
concern at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 11, 3:56 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT Fri Aug 11 2023

MOZ002>005-112245-
Worth MO-Gentry MO-Nodaway MO-Harrison MO-
456 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of Worth, northeastern
Gentry, northwestern Harrison and northeastern Nodaway Counties
through 545 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athelstan, or 11 miles southeast of Bedford, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grant City, Irena, Sheridan, Parnell, Worth, Allendale, Denver,
Martinsville and Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.

&&

LAT...LON 4057 9404 4030 9412 4047 9475 4057 9472
TIME...MOT...LOC 2156Z 280DEG 34KT 4052 9464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW

The radar

The Des Moines radar (KDMX), 170 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gentry

When
August 11, 8:33 PM CST to 8:35 PM CST
Where
Gentry County, 6 mi W of Gentry
Measured
1.75 in hail
Reported by
Public
Coordinates
40.330, -94.544

Golf ball sized hail was reported west of Gentry.

Hail, Grundy

When
August 11, 9:15 PM CST to 9:17 PM CST
Where
Grundy County, 6 mi SW of Trenton
Measured
1 in hail
Reported by
Public
Coordinates
40.019, -93.700

Quarter sized hail was reported southwest of Trenton.

Hail, Grundy

When
August 11, 9:15 PM CST to 9:17 PM CST
Where
Grundy County, 6 mi SW of Trenton
Measured
1 in hail
Reported by
Public
Coordinates
40.019, -93.700

Quarter sized hail was reported southwest of Trenton.

Tornado, Linn

When
August 11, 10:18 PM CST to 10:21 PM CST
Where
Linn County, 1.06 mi W of North Salem to 0.69 mi N of North Salem
Rating
EF0
Path length
1.26 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
40.030, -93.000

A brief EF-0 tornado began just south of Highway O in far northern Linn County just south of the Linn and Sullivan County line. The tornado initially damaged some trees and small outbuildings before moving to the east and damaging the roof, siding, and garage doors of a newly built barndominium type building on the north side of Highway O just west of the Highway O and Highway V intersection. The tornado traveled just over a mile and was on the ground for about 3 minutes. Thanks to the Linn County EM for their assistance on the survey.

Hail, Grundy

When
August 11, 10:50 PM CST to 10:52 PM CST
Where
Grundy County, 2 mi S of Tindall
Measured
1 in hail
Reported by
Public
Coordinates
40.141, -93.600

Quarter sized hail was reported just south of Tindall.

Hail, Linn

When
August 11, 11:54 PM CST to 11:56 PM CST
Where
Linn County, 4 mi W of Purdin
Measured
1.5 in hail
Reported by
Public
Coordinates
39.950, -93.255

Ping pong ball hail was reported west of Purdin.

Thunderstorm Wind, Linn

When
August 11, 11:54 PM CST to 11:56 PM CST
Where
Linn County, 4 mi W of Purdin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.950, -93.255

Wind driven hail damaged siding and large tree limbed were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137145, 1137147, 1137148, 1137153, 1137146, 1137149, 1137151.